Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Factorial growth rates for the number of hyperbolic 3-manifolds of a given volume


Author: Christian Millichap
Journal: Proc. Amer. Math. Soc. 143 (2015), 2201-2214
MSC (2010): Primary 52A22; Secondary 46B09
DOI: https://doi.org/10.1090/S0002-9939-2015-12395-7
Published electronically: January 16, 2015
MathSciNet review: 3314126
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The work of Jørgensen and Thurston shows that there is a finite number $ N(v)$ of orientable hyperbolic $ 3$-manifolds with any given volume $ v$. In this paper, we construct examples showing that the number of hyperbolic knot complements with a given volume $ v$ can grow at least factorially fast with $ v$. A similar statement holds for closed hyperbolic $ 3$-manifolds, obtained via Dehn surgery. Furthermore, we give explicit estimates for lower bounds of $ N(v)$ in terms of $ v$ for these examples. These results improve upon the work of Hodgson and Masai, which describes examples that grow exponentially fast with $ v$. Our constructions rely on performing volume preserving mutations along Conway spheres and on the classification of Montesinos knots.


References [Enhancements On Off] (What's this?)

  • [1] Ian Agol, Peter A. Storm, and William P. Thurston, Lower bounds on volumes of hyperbolic Haken 3-manifolds, J. Amer. Math. Soc. 20 (2007), no. 4, 1053-1077. With an appendix by Nathan Dunfield. MR 2328715 (2008i:53086), https://doi.org/10.1090/S0894-0347-07-00564-4
  • [2] Richard E. Bedient, Double branched covers and pretzel knots, Pacific J. Math. 112 (1984), no. 2, 265-272. MR 743984 (85f:57003)
  • [3] Mikhail Belolipetsky, Tsachik Gelander, Alexander Lubotzky, and Aner Shalev, Counting arithmetic lattices and surfaces, Ann. of Math. (2) 172 (2010), no. 3, 2197-2221. MR 2726109 (2011i:11150), https://doi.org/10.4007/annals.2010.172.2197
  • [4] Riccardo Benedetti and Carlo Petronio, Lectures on hyperbolic geometry, Universitext, Springer-Verlag, Berlin, 1992. MR 1219310 (94e:57015)
  • [5] M. Boileau and L. Siebenmann, A planar classification of pretzel knots and Montesinos knots, Publications Mathématiques d'Orsay, Université de Paris-Sud (1980).
  • [6] F. Bonahon, Involutions et fibrés de seifert dans les variétés de dimension $ 3$, Thèse de $ 3$ème cycle, University of Paris XI, Orsay (1979).
  • [7] Gerhard Burde and Heiner Zieschang, Knots, 2nd ed., de Gruyter Studies in Mathematics, vol. 5, Walter de Gruyter & Co., Berlin, 2003. MR 1959408 (2003m:57005)
  • [8] M. Burger, T. Gelander, A. Lubotzky, and S. Mozes, Counting hyperbolic manifolds, Geom. Funct. Anal. 12 (2002), no. 6, 1161-1173. MR 1952926 (2003j:22014), https://doi.org/10.1007/s00039-002-1161-1
  • [9] Patrick J. Callahan, Martin V. Hildebrand, and Jeffrey R. Weeks, A census of cusped hyperbolic $ 3$-manifolds, Math. Comp. 68 (1999), no. 225, 321-332. With microfiche supplement. MR 1620219 (99c:57035), https://doi.org/10.1090/S0025-5718-99-01036-4
  • [10] S. Carlip, Dominant topologies in Euclidean quantum gravity, Classical Quantum Gravity 15 (1998), no. 9, 2629-2638. Topology of the Universe Conference (Cleveland, OH, 1997). MR 1649663 (99i:83034), https://doi.org/10.1088/0264-9381/15/9/010
  • [11] Eric Chesebro and Jason DeBlois, Algebraic invariants, mutations, and commensurability of link complements, ArXiv e-prints (2012), 1202.0765.
  • [12] J. H. Conway, An enumeration of knots and links, and some of their algebraic properties, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967), Pergamon, Oxford, 1970, pp. 329-358. MR 0258014 (41 #2661)
  • [13] Michael Freedman, Joel Hass, and Peter Scott, Least area incompressible surfaces in $ 3$-manifolds, Invent. Math. 71 (1983), no. 3, 609-642. MR 695910 (85e:57012), https://doi.org/10.1007/BF02095997
  • [14] Roberto Frigerio, Bruno Martelli, and Carlo Petronio, Dehn filling of cusped hyperbolic $ 3$-manifolds with geodesic boundary, J. Differential Geom. 64 (2003), no. 3, 425-455. MR 2032111 (2005d:57024)
  • [15] David Futer, Efstratia Kalfagianni, and Jessica Purcell, Guts of surfaces and the colored Jones polynomial, Lecture Notes in Mathematics, vol. 2069, Springer, Heidelberg, 2013. MR 3024600
  • [16] David Futer and Jessica S. Purcell, Links with no exceptional surgeries, Comment. Math. Helv. 82 (2007), no. 3, 629-664. MR 2314056 (2008k:57008), https://doi.org/10.4171/CMH/105
  • [17] C. McA. Gordon and J. Luecke, Knots are determined by their complements, J. Amer. Math. Soc. 2 (1989), no. 2, 371-415. MR 965210 (90a:57006a), https://doi.org/10.2307/1990979
  • [18] Michael Gromov, Hyperbolic manifolds (according to Thurston and Jørgensen), Bourbaki Seminar, Vol. 1979/80, Lecture Notes in Math., vol. 842, Springer, Berlin, 1981, pp. 40-53. MR 636516 (84b:53046)
  • [19] Joel Hass and Peter Scott, The existence of least area surfaces in $ 3$-manifolds, Trans. Amer. Math. Soc. 310 (1988), no. 1, 87-114. MR 965747 (90c:53022), https://doi.org/10.2307/2001111
  • [20] C. Hodgson and H. Masai, On the number of hyperbolic 3-manifolds of a given volume, ArXiv e-prints (2012), 1203.6551.
  • [21] Craig D. Hodgson and Jeffrey R. Weeks, Symmetries, isometries and length spectra of closed hyperbolic three-manifolds, Experiment. Math. 3 (1994), no. 4, 261-274. MR 1341719 (97a:57013)
  • [22] Louis H. Kauffman and Sofia Lambropoulou, Classifying and applying rational knots and rational tangles, $ \mathbb{R}^3$ (Las Vegas, NV, 2001) Contemp. Math., vol. 304, Amer. Math. Soc., Providence, RI, 2002, pp. 223-259. MR 1953344 (2003m:57015), https://doi.org/10.1090/conm/304/05197
  • [23] Thilo Kuessner, Mutation and recombination for hyperbolic 3-manifolds, J. Gökova Geom. Topol. GGT 5 (2011), 20-30. MR 2872549
  • [24] Walter D. Neumann and Don Zagier, Volumes of hyperbolic three-manifolds, Topology 24 (1985), no. 3, 307-332. MR 815482 (87j:57008), https://doi.org/10.1016/0040-9383(85)90004-7
  • [25] Ulrich Oertel, Closed incompressible surfaces in complements of star links, Pacific J. Math. 111 (1984), no. 1, 209-230. MR 732067 (85j:57008)
  • [26] Daniel Ruberman, Mutation and volumes of knots in $ S^3$, Invent. Math. 90 (1987), no. 1, 189-215. MR 906585 (89d:57018), https://doi.org/10.1007/BF01389038
  • [27] William Thurston, Geometry and topology of 3-manifolds, lecture notes, Princeton University (1978).
  • [28] Norbert J. Wielenberg, Hyperbolic $ 3$-manifolds which share a fundamental polyhedron, Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, N.J., 1981, pp. 505-513. MR 624835 (82i:57012)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52A22, 46B09

Retrieve articles in all journals with MSC (2010): 52A22, 46B09


Additional Information

Christian Millichap
Affiliation: Department of Mathematics, Temple University, Philadelphia, Pennsylvania 19122
Email: christian.millichap@gmail.com

DOI: https://doi.org/10.1090/S0002-9939-2015-12395-7
Received by editor(s): September 3, 2012
Received by editor(s) in revised form: November 4, 2013
Published electronically: January 16, 2015
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society